Methadone associated long term hearing loss and nephrotoxicity; A case report and literature review

Ghasemi, S. and Izadpanahi, S. and Yaghoubi, M. A. and Brent, J. and Mehrpour, O. (2019) Methadone associated long term hearing loss and nephrotoxicity; A case report and literature review. Substance Abuse: Treatment, Prevention, and Policy, 14 (1).

[img] Text
Methadone associated long term hearing loss and nephrotoxicity.pdf

Download (601kB)

Abstract

Background: Methadone is a long-acting opioid receptor agonist. Reported adverse effects of methadone include constipation, respiratory depression, dizziness, nausea, vomiting, itching, sweating, rhabdomyolysis, QT prolongation, and orthostatic hypotension. Hearing loss has been rarely reported following methadone use, and when reported, long term follow-up is rare. Herein we report a case of methadone poisoning with rhabdomyolysis, acute kidney injury, and persistent hearing loss documented by a 2 year follow up. Case presentation: The patient was a 34 years old male who presented with a reduced level of consciousness and acute hearing loss after suicidal ingestion of 40 mg of methadone while experiencing family-related stresses. He had no prior history of methadone use, abuse, or addiction. Initial laboratory testing was significant for a serum creatinine concentration of 4.1 mg/dl, a mixed metabolic and respiratory acidosis, thrombocytopenia, abnormal hepatic transaminases, and coagulation tests. The patient then developed severe rhabdomyolysis. Also, audiometry showed a bilateral sensorineural hearing loss. The patient required hemodialysis for 11 days while his metabolic abnormalities gradually resolved. However, his hearing loss was persistent, as demonstrated by 2 years of follow up. Conclusion: Our patient simultaneously had kidney failure, rhabdomyolysis, and permanent hearing loss following methadone poisoning. Although rare, ototoxicity and permanent hearing loss may happen in cases of methadone poisoning. While opioid-induced hearing loss is uncommon, methadone toxicity should be taken into account for any previously healthy patient presenting with acute hearing loss with or without rhabdomyolysis. © 2019 The Author(s).

Item Type: Article
Additional Information: Export Date: 16 February 2020 Correspondence Address: Mehrpour, O.; Medical Toxicology and Drug Abuse Research Center (MTDRC), Birjand University of Medical Sciences, Vali-Asr Hospital, Ghaffari Avenue, Iran; email: omid.mehrpour@yahoo.com.au
Uncontrolled Keywords: Hearing loss Methadone, poisoning Rhabdomyolysis
Subjects: QV pharmacology
Divisions: Mashhad University of Medical Sciences
Depositing User: mr lib1 lib1
Date Deposited: 21 Jun 2020 06:00
Last Modified: 21 Jun 2020 06:00
URI: http://eprints.mums.ac.ir/id/eprint/18353

Actions (login required)

View Item View Item